The U.S. Food and Drug Administration (FDA) has limited the use of Nizoral and generic ketoconazole oral tablets and issued a warning that the drug can cause severe liver injuries and adrenal gland problems in addition to potential dangerous drug interactions with other medications.
The agency approved label changes to the drug and added a new Medication Guide to address these safety issues, which must be dispensed with every prescription for the drug. As a result, the FDA urges that Nizoral oral tablets should not be a first-line treatment for fungal infection and should be used for endemic mycoses fungal infections only when there are no acceptable alternatives.
The FDA warning is in response to an announcement by the Committee for Medicinal Products for Human Use (CHMP) of the European Medicines Agency about a negative risk-benefit assessment for oral ketoconazole-containing medicines and the CHMP’s recommended suspension of the drugs throughout the European Union.
Nizoral tablets can cause life-threatening liver injury, according to the FDA Drug Safety Communication issued on July 26. Serious liver damage has occurred in patients who received high doses of Nizoral for short periods of time as well as those receiving low doses for longer periods. Some of the injured patients had no obvious risks of liver disease. The FDA revised the drug’s Boxed Warning to reflect these dangers, included a strong recommendation against its use in patients with liver disease, and added new recommendations for assessing liver toxicity.
The drug may decrease the body’s production of corticosteroids, hormones produced by the small glands on top of each kidney called adrenal glands. Corticosteroids affect the body’s balance of water, salts and minerals. Nizoral tablets may also cause deadly interactions with other drugs and can result in potentially life-threatening outcomes.
Nizoral is an antifungal drug used to treat infections in parts of the body including the mouth, throat, esophagus, lungs, bladder and skin. The topical formulations – including creams, shampoos, foams and gels – of Nizoral have not been associated with these dangerous side effects.